Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Jackson, KY

April 20, 2000Johnson County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 20, 2000, 10:04 PM EDT for Johnson County, Morgan County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 10:04 PM EDT (02:04 UTC)
Expired
Apr 20, 2000, 10:30 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Johnson County, KY, Morgan County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:35 PM EDTThunderstorm WindPaintsville, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 210207
SVRJKL
KYC115-210230-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EASTERN KENTUCKY

* UNTIL 1030 PM EDT

* AT 1004 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
  NORTHWEST OF WIN...OR ABOUT 10 MILES NORTH OF SALYERSVILLE...MOVING
  NORTHEAST AT 55 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 3:30 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU APR 20 2000

MOST SIGNIFICANT FACTOR IN THE FORECAST IS THE THREAT OF SEVERE
WEATHER IN THE FIRST PERIOD...ESPECIALLY IN THE WESTERN PORTION OF
THE FORECAST AREA. THE FORECAST PROCESS SHOULD BE EASED BY THE FACT
THAT THERE IS GOOD AGREEMENT AMONG MODELS ON THE EVOLUTION OF
SYSTEMS OVER THE NEXT COUPLE OF DAYS...WITH SOME TYPICAL DIFFERENCES
SHOWING UP.

ONE OF THESE DIFFERENCES IS THE SURFACE DEW POINTS ON THE ETA AND
NGM...WITH THE NGM BEING DRIER THAN THE ETA. AS A RESULT...THE NGM
IS WEAKER ON THE INSTABILITY. THERE IS GOOD AGREEMENT ON THE FORECAST
TEMPERATURE/MOISTURE PROFILE ALOFT. AT EARLY AFTERNOON...UPSTREAM
SURFACE DEW POINTS ARE FALLING IN BETWEEN THE FORECAST VALUES OF THE
ETA AND NGM. USING COMPROMISE VALUES GENERATES AN LI OF -3 TO -4 FOR THE
WESTERN EDGE OF THE AREA THIS EVENING...WITH A CAPE NEAR 1000.
ALTHOUGH THIS IS NOT PARTICULARLY STRONG INSTABILITY...WIND FIELDS
ARE IMPRESSIVE AND ARE DEFINITELY SUPPORTIVE OF SEVERE
WEATHER...EVEN WITHOUT STRONG INSTABILITY. THE ETA FORECASTS
HELICITY ON THE ORDER OF 150 TO 300...AND BOTH THE ETA AND NGM CARRY
WINDS OF 50 KTS PLUS FROM 850 MB ON UP. A LIMITING FACTOR FOR THE
EASTERN PART OF THE AREA MAY BE THE INABILITY FOR DEW POINTS TO
CLIMB. WE CURRENTLY HAVE LOW LEVEL WINDS WITH SOME DOWNSLOPE
COMPONENT AND JKL DEW POINT HAS BEEN HOVERING ONLY FROM 48 TO 50 DEG
F. SUSPECT THAT STORMS WILL BE WEAKENING AS THEY PROGRESS ACROSS THE
FORECAST AREA.

COLD FRONT SHOULD BE THROUGH THE AREA BY SHORTLY PAST MIDNIGHT. WILL
EXPECT A DECREASE IN PRECIP OVERNIGHT. BUT...ON FRIDAY WRAP AROUND
MOISTURE WILL MOVE BACK IN FROM THE NORTHWEST WITH MORE SHOWERS
LIKELY. THIS PERSISTS INTO FRIDAY NIGHT AND POSSIBLY SATURDAY...AND
WILL GO ABOVE NGM MOS POPS.

WILL NOT STRAY FAR FROM NGM MOS TEMPS. READINGS WILL BE STEADY OR
SLOWLY\ FALLING ON FRIDAY.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:12 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle63 min
Apr 20, 8:12 PM EDTSevere Thunderstorm WarningJKLWayne63 min
Apr 20, 8:15 PM EDTSevere Thunderstorm WarningJKLBath60 min
Apr 20, 8:24 PM EDTSevere Thunderstorm WarningJKLMontgomery36 min
Apr 20, 8:30 PM EDTTornado WarningJKLFleming30 min
Apr 20, 8:43 PM EDTSevere Thunderstorm WarningJKLRowan32 min
Apr 20, 8:47 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson43 min
Apr 20, 9:08 PM EDTSevere Thunderstorm WarningJKLLee52 min
Apr 20, 9:25 PM EDTSevere Thunderstorm WarningJKLWolfe50 min
Apr 20, 9:46 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan44 min
Apr 20, 9:53 PM EDTSevere Thunderstorm WarningJKLClay52 min
Apr 20, 9:56 PM EDTSevere Thunderstorm WarningJKLKnox49 min
Apr 20, 10:07 PM EDTSevere Thunderstorm WarningJKLBell, Whitley53 min
Apr 20, 10:35 PM EDTSevere Thunderstorm WarningJKLLeslie40 min
Apr 20, 10:44 PM EDTTornado WarningJKLBell, Whitley16 min
Apr 20, 10:49 PM EDTSevere Thunderstorm WarningJKLKnott, Perry56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.